Alert archive / Texas / High Wind Warnings in 2024
High Wind Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Nov 17, 2024, 1:06 AM MST for Eddy County, New Mexico; 4 counties in Texas. It took effect at Nov 17, 2024, 11:00 PM MST. It was in force for 19 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 17, 2024, 1:06 AM MST (08:06 UTC)
- In effect from
- Nov 17, 2024, 11:00 PM MST
- Expired
- Nov 18, 2024, 6:08 PM MST
- In force
- 19 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 1:52 AM MST | NON-TSTM WND GST 63 | 1 Ene Pine Springs, TX | Pinery RAWS. |
| Nov 18, 8:58 AM MST | NON-TSTM WND GST 63 | 7 Wsw Mcdonald Observat, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2702 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WWUS74 KMAF 170806 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 106 AM MST Sun Nov 17 2024 NMZ027-TXZ270-271-275-277-172200- /O.UPG.KMAF.HW.A.0020.241118T0600Z-241119T0600Z/ /O.NEW.KMAF.HW.W.0026.241118T0600Z-241119T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Fort Davis, Queen, Pine Springs, and Guadalupe Mountains National Park 106 AM MST Sun Nov 17 2024 /206 AM CST Sun Nov 17 2024/ ...HIGH WIND WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 11 PM MST /MIDNIGHT CST/ MONDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Chinati Mountains, and Davis Mountains. * WHEN...From 11 PM MST /midnight CST/ this evening to 11 PM MST /midnight CST/ Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ David Hennig
4 follow-up statements
293 WWUS74 KMAF 171901 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1201 PM MST Sun Nov 17 2024 NMZ027-TXZ270-271-275-277-181315- /O.CON.KMAF.HW.W.0026.241118T0600Z-241119T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Queen, Pine Springs, Fort Davis, and Guadalupe Mountains National Park 1201 PM MST Sun Nov 17 2024 /101 PM CST Sun Nov 17 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 11 PM MST /MIDNIGHT CST/ MONDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Chinati Mountains, and Davis Mountains. * WHEN...From 11 PM MST /midnight CST/ this evening to 11 PM MST /midnight CST/ Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-272>274- 276-278>280-181315- /O.NEW.KMAF.WI.Y.0021.241118T0900Z-241119T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane- Upton-Reagan-Pecos-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Marfa Plateau-Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Marathon, Crane, Van Horn, Monahans, Carlsbad, Lamesa, Alpine, Stanton, Garden City, Odessa, Andrews, Jal, Marfa, Pecos, Big Lake, Lovington, Rankin, Colorado City, Mentone, Midland, Carlsbad Caverns NP, Panther Junction, Tatum, Fort Stockton, Big Bend National Park, Big Spring, Artesia, Eunice, Snyder, McCamey, Kermit, Hobbs, Seminole, Gail, and Chisos Basin 1201 PM MST Sun Nov 17 2024 /101 PM CST Sun Nov 17 2024/ ...WIND ADVISORY IN EFFECT FROM 2 AM MST /3 AM CST/ TO 8 PM MST /9 PM CST/ MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 2 AM MST /3 AM CST/ to 8 PM MST /9 PM CST/ Monday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Devin Chehak
560 WWUS74 KMAF 180802 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 102 AM MST Mon Nov 18 2024 NMZ027-TXZ270-271-275-277-181615- /O.CON.KMAF.HW.W.0026.000000T0000Z-241119T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Pine Springs, Fort Davis, Queen, and Guadalupe Mountains National Park 102 AM MST Mon Nov 18 2024 /202 AM CST Mon Nov 18 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Chinati Mountains, and Davis Mountains. * WHEN...Until 11 PM MST /midnight CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-272>274- 276-278>280-181615- /O.CON.KMAF.WI.Y.0021.241118T0900Z-241119T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane- Upton-Reagan-Pecos-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Marfa Plateau-Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Big Bend National Park, Fort Stockton, Gail, Alpine, Artesia, Garden City, Kermit, Big Spring, Chisos Basin, Lamesa, Snyder, Midland, Pecos, Andrews, Van Horn, Marathon, Stanton, Tatum, Hobbs, Odessa, Colorado City, Carlsbad Caverns NP, Marfa, Monahans, Big Lake, Rankin, Eunice, Lovington, Carlsbad, Seminole, Jal, Mentone, Crane, McCamey, and Panther Junction 102 AM MST Mon Nov 18 2024 /202 AM CST Mon Nov 18 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ 93
951 WWUS74 KMAF 182039 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 139 PM MST Mon Nov 18 2024 NMZ027-TXZ270-271-275-277-190600- /O.CON.KMAF.HW.W.0026.000000T0000Z-241119T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Fort Davis, Queen, Guadalupe Mountains National Park, and Pine Springs 139 PM MST Mon Nov 18 2024 /239 PM CST Mon Nov 18 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Chinati Mountains, and Davis Mountains. * WHEN...Until 11 PM MST /midnight CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-272>274- 276-278>280-190300- /O.CON.KMAF.WI.Y.0021.000000T0000Z-241119T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane- Upton-Reagan-Pecos-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Marfa Plateau-Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Mentone, Kermit, Rankin, Marfa, Fort Stockton, Odessa, Garden City, Monahans, Snyder, Hobbs, Carlsbad Caverns NP, Big Lake, McCamey, Alpine, Marathon, Jal, Lovington, Chisos Basin, Stanton, Colorado City, Lamesa, Big Spring, Seminole, Pecos, Andrews, Big Bend National Park, Panther Junction, Tatum, Artesia, Eunice, Van Horn, Carlsbad, Midland, Crane, and Gail 139 PM MST Mon Nov 18 2024 /239 PM CST Mon Nov 18 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ bc
532 WWUS74 KMAF 190108 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 608 PM MST Mon Nov 18 2024 NMZ027-TXZ270-271-275-277-190215- /O.CAN.KMAF.HW.W.0026.000000T0000Z-241119T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Fort Davis, Guadalupe Mountains National Park, Queen, and Pine Springs 608 PM MST Mon Nov 18 2024 /708 PM CST Mon Nov 18 2024/ ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-272>274- 276-278>280-190215- /O.CAN.KMAF.WI.Y.0021.000000T0000Z-241119T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane- Upton-Reagan-Pecos-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Marfa Plateau-Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Marfa, Snyder, Van Horn, McCamey, Andrews, Big Spring, Kermit, Midland, Alpine, Marathon, Carlsbad Caverns NP, Crane, Hobbs, Chisos Basin, Artesia, Gail, Garden City, Colorado City, Big Bend National Park, Odessa, Rankin, Fort Stockton, Carlsbad, Tatum, Stanton, Mentone, Eunice, Seminole, Big Lake, Jal, Monahans, Panther Junction, Lamesa, Pecos, and Lovington 608 PM MST Mon Nov 18 2024 /708 PM CST Mon Nov 18 2024/ ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ 93
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 16, 10:19 PM MST, 2 hours 47 minutes earlier. Its key messages:
- Updated at 1116 PM CST Sat Nov 16 2024
- A weather system will bring rain and thunderstorms to much of the region Sunday night into Monday morning. The best chance of rain is expected north of the Pecos River with high (> 70%) confidence of rainfall greater than 1 inch over the northeastern Permian Basin.
- There is a low (< 30%) chance of severe thunderstorms Sunday night into Monday morning. The main threats with any severe thunderstorms will be very heavy rainfall and damaging winds. Isolated large hail or a tornado or two can't be ruled out either.
- A High Wind Watch is in effect from late Sunday night through late Monday night for the Guadalupe, Delaware, Chinati, and Davis mountains.
Area forecast discussion, Nov 16, 10:19 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 PM CST Sat Nov 16 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1116 PM CST Sat Nov 16 2024
- A weather system will bring rain and thunderstorms to much of
the region Sunday night into Monday morning. The best chance of
rain is expected north of the Pecos River with high (> 70%)
confidence of rainfall greater than 1 inch over the
northeastern Permian Basin.
- There is a low (< 30%) chance of severe thunderstorms Sunday
night into Monday morning. The main threats with any severe
thunderstorms will be very heavy rainfall and damaging winds.
Isolated large hail or a tornado or two can't be ruled out
either.
- A High Wind Watch is in effect from late Sunday night through
late Monday night for the Guadalupe, Delaware, Chinati, and
Davis mountains.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 220 PM CST Sat Nov 16 2024
This afternoon marks the quiet before our next storm system arrives.
Temperatures will be warm ahead of this system with widespread
departures some 10-15 degrees above normal. Temperatures are topping
out well into the 70s and 80s for much of the area. As our next
trough continues to dig into northern Mexico tonight, lee troughing
begins across the southern Great Plains. Increasing cloud cover and
moist return flow limits cooling overnight for all. Most of the area
remains well into the 50s by sunrise Sunday morning.
As our shortwave trough begins to take on a negative tilt and lift
northeastward, increasing ascent overspreads the region on Sunday.
Initially, a slight chance of showers and thunderstorms is expected
within a warm advection regime across much of the area through the
afternoon. The rain and clouds stunt daytime heating and therefore
destabilization as many struggle to get out of the 60s to low 70s.
This lack of destabilization may be beneficial as we head into the
evening and overnight hours. As the maximum lift from the
approaching trough overspreads the region and interacts with the
developing surface low tonight, widespread shower and thunderstorm
development is likely. At this time, the best chances remain along
and north of the Pecos River during the period. This widespread
precipitation is expected to congeal into one or more organized
convective lines with time. This may pose a severe risk along the
line, especially in the form of damaging winds. With that said,
abundant low-level shear and cold temperatures aloft does not rule
out a very low-end large hail or tornado threat as well. Thankfully,
very limited instability and a very messy convective mode initially
should greatly limit severe coverage. With the best overlap for
multiple rounds of potential precipitation expected over much of the
northeast Permian Basin, significant rainfall totals may be possible
with localized areas of 1-2 inches for this area.
As the trough continues to eject out into the Great Plains late
Sunday night, a quick transition to drying and windy conditions is
forecast. Temperatures should cool into the 40s for many by Monday
morning as strong west winds overspread the region behind the
developing surface low pressure system and under the westerly low-
level jet max behind the trough. High Wind Watches are already in
effect for our mountain zones, but an upgrade to High Wind Warnings
with additional wind advisories is likely in later forecast
packages.
-Chehak
&&
.LONG TERM...
(Monday through Friday)
Issued at 220 PM CST Sat Nov 16 2024
As the weather system continues to progress east, strong
westerly winds begin to really increase across the Guadalupe,
Delaware, and Davis mountains Monday morning, thanks to a low-level
jet max on the backside of the trough. Due to this, High Wind
Watches have been issued for these areas through late Monday
evening, but an upgrade to High Wind Warnings for these areas will
be likely in later forecast packages. Wind advisories will also
likely be needed for much of the other portions of the region as
medium (40-50%) confidence of wind gusts exceeding 40 mph, which
is expected to begin in the late morning into the mid afternoon
hours. Winds start to calm down by the late afternoon to early
evening hours as the trough moves further east/northeast of the
region where the pressure gradients weaken.
A brief cooling trend of temperatures are expected Wednesday as a
cold front moves through the region Tuesday night. Near freezing
temperatures could potentially reach portions of the northern
Permian Basin Wednesday morning. Given this is four days out, there
remains uncertainty if freezing temperatures occur in these areas.
Wednesday high temperatures are expected to be around 5-10 degrees
below normal this time of year. A warming trend sets in through the
end of the period as a ridge builds in. This shall provide high
temperatures consistently reaching the upper 60s to mid 70s late
next week.
-Lamberson
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Sat Nov 16 2024
VFR conditions are expected through the next 24 hours for most
locations, though MVFR CIGs are expected at MAF 12-18Z. SHRA will
develop after 18Z with TS possible near 00Z. Will wait to include
TS in any TAFs for the 12Z issuance when it may be included in a
PROB30 group in the easternmost TAFs.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 68 50 68 / 20 70 100 10
Carlsbad 49 67 47 65 / 0 70 90 10
Dryden 60 71 52 74 / 0 50 80 0
Fort Stockton 56 71 48 68 / 0 70 90 0
Guadalupe Pass 49 62 40 55 / 0 70 80 0
Hobbs 51 66 45 63 / 10 70 100 20
Marfa 49 66 40 59 / 0 70 80 0
Midland Intl Airport 59 68 48 66 / 10 70 100 0
Odessa 60 68 49 66 / 10 70 100 0
Wink 55 68 48 68 / 10 70 90 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late Sunday night through Monday evening
for Chinati Mountains-Davis Mountains-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Watch from Sunday evening through Monday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....11
AVIATION...10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 12:01 PM MST | Wind Advisory | MAF | Eddy, Lea | 30 hr |
Nearby
High Wind Warnings in Texas, 2024High Wind Warnings in New Mexico, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.